Arizona, 2019Flash Flood and Damaging Winds in Arizona, July 17, 2019
July 17, 2019 · NWS TWC · 3 events in 2 counties and zones
Scattered showers and thunderstorms formed along the international border and Cochise County during the late afternoon. The storms downed trees in Nogales and caused flash flooding at the Nogales Port of Entry.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms formed along the international border and Cochise County during the late afternoon. The storms downed trees in Nogales and caused flash flooding at the Nogales Port of Entry. Multiple power poles were downed in the Kansas Settlement area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 17, 2:10 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 17, 2:10 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
210 PM MST Wed Jul 17 2019
.SYNOPSIS...Daytime temperatures will experience a decreasing trend
through the weekend and into next week. A more favorable steering
flow for daily thunderstorms will become established today. This
flow pattern will become even more favorable early next week.
&&
.DISCUSSION...
Satellite imagery continues to show the decaying complex of storms
south of the border in Sonora, Mex. A well developed MCV is making
its way across the Gulf of California. The complex moistened the
lower levels of the atmosphere with widespread dewpoints in the 60s
(and even 70s in spots) across the deserts. 12Z KTUS sounding came
in with PW's around 1.3 inches which is in the 80th percentile
(approx) along with decent mixing just above the surface.
Latest hi-res deterministic and probabilistic guidance (HRRR, HREF,
NBM, and UA WRFs) still indicative of a busy afternoon with
initiation in the usual mountain spots south and east of Tucson.
Good ensemble agreement showing the bulk of the activity across
Cochise, Graham, and Greenlee Counties after 21Z, but outflow driven
convection can't be entirely ruled out either in/around Tucson in
the afternoon and early evening hours. There isn't spectacular
steering flow in place today (5-10 kts), which will result in nearly
stationary storms throughout the rest of the afternoon. Locally
heavy rain/gusty winds/lightning are the primary threats.
Steering flow is poised to become more favorable into the weekend
and early next week, allowing for greater storm organization and
rates of motion. Per the GFS and ECMWF 500 hPa height anomaly
forecasts, the monsoonal ridge is expected to be in its prime
location by late in the weekend/early next week, transporting much
more impressive moisture values into Arizona. We can reasonably say
that the monsoon flow and moisture pattern is here to stay.
With dewpoints on the rise, temperatures will be less hot. KTUS has
yet to reach the 100 degree mark today, a stark difference from the
110 degree day achieved yesterday. As the monsoonal pattern
continues settling into its most favorable position, coupled with
higher atmospheric moisture content, temperatures can be expected to
top off between the upper 90s and low 100s.
&&
.AVIATION...Valid through 19/00Z.
Scattered to numerous SHRA/TSRA are expected to develop initially
across the higher terrain south and east of TUS, then spreading into
valley locations during the later afternoon into evening. The
greatest SHRA/TSRA coverage will be along the International border
including KOLS/KDUG with lower confidence of impacts for KTUS.
Surface winds generally southeasterly 10-15 kts with gusts to 20 kts
in the afternoon before diminishing in the evening by 18/07Z. Gusty
and erratic outflow winds are expected with SHRA/TSRA. Otherwise,
generally SCT-OVC clouds mainly 7-10k ft AGL through the forecast
period. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...More abundant moisture will result in greater
shower and thunderstorm coverage with the potential for locally
heavy rain, especially from Tucson south and eastward. Any storms
that develop will have the potential to produce locally heavy
rainfall, as they are also slow movers. Thereafter, a fairly typical
monsoon pattern with enhanced moisture will continue into next week
with isolated to scattered mainly afternoon and evening showers and
thunderstorms. Expect brief strong, gusty and erratic winds near
thunderstorms. Otherwise, 20-foot winds will be mainly under 15 mph.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 17, 12:56 PM MST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1256 PM MST Wed Jul 17 2019
AZZ503-507-513-172045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1256 PM MST Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 145 PM MST...
At 1255 PM MST, Doppler radar was tracking a strong thunderstorm near
Parker Canyon Lake, or 10 miles southwest of Sierra Vista. This storm
was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sierra Vista, Hereford, Parker Canyon Lake, Fort Huachuca, Coronado
National Memorial and Ramsey Canyon Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3145 11055 3157 11040 3139 11016 3133 11021
3133 11049
TIME...MOT...LOC 1955Z 220DEG 0KT 3141 11036
PowellSpecial weather statement, Jul 17, 1:36 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
136 PM MST Wed Jul 17 2019
AZZ507-513-172100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
136 PM MST Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...WEST CENTRAL
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 200 PM MST...
At 134 PM MST, Doppler radar was tracking a strong thunderstorm near
Whetstone, or 16 miles northwest of Sierra Vista. This storm was
nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Whetstone, Elgin. and portions of SR 82 between Whetstone and
Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3178 11052 3180 11039 3167 11031 3165 11054
TIME...MOT...LOC 2034Z 350DEG 3KT 3175 11045
JRM
Special weather statement, Jul 17, 2:00 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
200 PM MST Wed Jul 17 2019
AZZ507-508-513-172130-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
200 PM MST Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
230 PM MST...
At 159 PM MST, Doppler radar was tracking a strong thunderstorm over
Bisbee. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bisbee and Naco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3149 11009 3158 10984 3139 10979 3133 10991
3133 10995
TIME...MOT...LOC 2059Z 151DEG 1KT 3143 10989
JRMSpecial weather statement, Jul 17, 3:56 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
356 PM MST Wed Jul 17 2019
AZZ503-513-172345-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
356 PM MST Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY
UNTIL 445 PM MST...
At 354 PM MST, Doppler radar was tracking a strong thunderstorm over
Nogales International Airport, or 7 miles northeast of Nogales.
Another strong storm was just east of Kino Springs. These storm are
slowly moving toward the west and southwest.
Half inch hail and winds in excess of 45 mph will be possible with
these storms.
Locations impacted include...
Nogales, Nogales International Airport, Patagonia Lake State Park and
Kino Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3141 11100 3153 11085 3143 11071 3133 11073
3133 11096
TIME...MOT...LOC 2254Z 037DEG 2KT 3144 11084
JRMSpecial weather statement, Jul 17, 4:22 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
422 PM MST Wed Jul 17 2019
AZZ508-180000-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
422 PM MST Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 500 PM MST...
At 421 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas, moving west at 5 to 10 mph.
Winds in excess of 45 mph will be possible with this storm along
with heavy rain.
Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3147 10961 3143 10938 3133 10942 3133 10962
3134 10963
TIME...MOT...LOC 2321Z 090DEG 8KT 3136 10953
MeyerFlash Flood, Santa Cruz
- When
- July 17, 4:30 PM MST to 7:00 PM MST
- Where
- Santa Cruz County, 1.17 mi S of Nogales to 0.84 mi WSW of Nogales
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.333, -110.930
Runoff from heavy rain in Sonora caused flash flooding in the Nogales Port of Entry. Water was flowing 8-10 inches deep through the checkpoint area. Flash flooding was also reported at Potrero Creek near near Meadow Hills Drive.
Thunderstorm Wind, Santa Cruz
- When
- July 17, 4:30 PM MST
- Where
- Santa Cruz County, 0.59 mi W of Nogales
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 31.350, -110.940
Multiple trees down near intersection of Western Ave and N Bautista St. The window in a house was also blown out just north of the intersection.
Thunderstorm Wind, Cochise
- When
- July 17, 6:15 PM MST
- Where
- Cochise County, 1.13 mi NNE of Arizona Sunsites
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Utility Company
- Coordinates
- 32.065, -109.763
Seven power poles were knocked down in the Kansas Settlement area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 17 to 21, 201959 injured · 4 events
- Excessive Heat in Illinois, July 17 to 21, 20192 deaths · 2 events
- Excessive Heat in Oklahoma, July 17 to 20, 201935 injured · 17 events
- Damaging Winds in Connecticut, July 17, 20191 death · $29,000 · 61 kt wind · 6 events
- Rip Current in Florida, July 17, 20191 death · 1 event
- Tornado and Flash Flood in South Dakota, July 17, 20193 injured · $405,000 · EF1 · 27 events
- Damaging Winds in Georgia, July 17 to 18, 20191 injured · $136,000 · 60 kt wind · 10 events
- Flooding and Damaging Winds in Massachusetts, July 17, 2019$52,000 · 55 kt wind · 33 events
- Damaging Winds and Lightning Strikes in New York, July 17, 20191 injured · $53,000 · 61 kt wind · 12 events
- Excessive Heat in Iowa, July 17 to 20, 201951 events
- Damaging Winds in North Carolina, July 17, 2019$79,000 · 50 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 17, 20192 injured · $19,000 · 61 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842746, 842747, 842748.